Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 14, NWS Aberdeen, SD

May 5, 2012Buffalo County, Hand County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 5, 2012, 8:24 AM CDT for Buffalo County, Hand County, South Dakota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2012, 8:24 AM CDT (13:24 UTC)
Expired
May 5, 2012, 8:49 AM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 13:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:19 AM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 1.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

172 
WUUS53 KABR 051324
SVRABR
SDC017-059-051415-
/O.NEW.KABR.SV.W.0014.120505T1324Z-120505T1415Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
824 AM CDT SAT MAY 5 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN HAND COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 915 AM CDT

* AT 822 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF SHELBY...OR 12 MILES EAST OF FORT THOMPSON...MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GANN VALLEY AROUND 835 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4412 9927 4425 9872 4419 9871 4419 9891
      4394 9892 4393 9893 4393 9927
TIME...MOT...LOC 1324Z 246DEG 40KT 4403 9914
WIND...HAIL 60MPH 1.00IN

$$
MOHR
1 follow-up statement
686 
WWUS53 KABR 051349
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
849 AM CDT SAT MAY 5 2012

SDC017-059-051359-
/O.CAN.KABR.SV.W.0014.000000T0000Z-120505T1415Z/
HAND SD-BUFFALO SD-
849 AM CDT SAT MAY 5 2012

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUFFALO AND
SOUTHEASTERN HAND COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4412 9927 4425 9872 4419 9871 4419 9891
      4394 9892 4393 9893 4393 9927
TIME...MOT...LOC 1349Z 246DEG 40KT 4414 9879

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 6:52 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, May 5, 6:52 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
652 AM CDT SAT MAY 5 2012

.UPDATE...

UPDATED AVIATION DISCUSSION BELOW FOR 12Z TAFS.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM...TODAY THROUGH MONDAY
NEXT SHORTWAVE APPROACHING FROM THE WEST WITH SHOWERS AND
THUNDERSTORMS EXPANDING ACROSS WESTERN SOUTH DAKOTA AND INTO
CENTRAL SOUTH DAKOTA. GOOD AMOUNT OF ELEVATED INSTABILITY AND SOME
OF THESE STORMS COULD BECOME STRONG TO SEVERE. A GOOD AMOUNT OF
SHEAR TO WORK WITH AS WELL. SVR WATCH 246 WAS ISSUED A SHORT TIME
AGO OVER PORTIONS OF CENTRAL AND WESTERN SOUTH DAKOTA TO ACCOUNT
FOR POSSIBILITY OF LARGE HAIL WITHIN THESE STORMS. AS THE MORNING
PROGRESSES...THUNDERSTORM ACTIVITY WILL SHIFT EASTWARD ACROSS THE
CWA SO HAVE PRETTY HIGH CHANCES FOR PRECIP IN THE FORECAST. THERE
STILL REMAINS SOME UNCERTAINTY IN BEST POTENTIAL FOR SVR STORMS
LATER TODAY...BUT WITH THE SFC WARM FRONT SOUTH OF THE CWA...FEEL
BIGGEST THREAT FOR SIGNIFICANT SEVERE ACTIVITY WILL BE ACROSS FSD
CWA AND NEAR THE NEBRASKA BORDER. CANNOT RULE OUT SOME STRONG TO
SEVERE STORMS A BIT FARTHER NORTH THOUGH INTO OUR CWA...BUT THREAT
IS NOT AS GREAT. COLD FRONT MOVES EAST ACROSS THE REGION OVERNIGHT
PROVIDING A CONTINUED FOCUS FOR SHOWERS AND STORMS. THIS SYSTEM
EVENTUALLY EXITS THE AREA ON SUNDAY WITH DRIER AIR AND NORTHWEST
WINDS MOVING IN BEHIND THE FRONT. ON MONDAY...CLOSED UPPER LOW
MOVES EAST ACROSS FAR SOUTHERN CANADA. WITH COLD TEMPS ALOFT AND
CYCLONIC FLOW ACROSS THE NORTHERN PLAINS...HAVE ADDED SLIGHT
CHANCE POPS FOR LIGHT RAIN SHOWERS DURING THE AFTERNOON PEAK
HEATING PERIOD.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY NIGHT
SURFACE LOW MOVING SLOWLY EWD THROUGH THE BOUNDARY WATERS/MN-
ONTARIO BORDER AREA WILL KEEP A COOL...MAINLY DRY...NWLY LOW LEVEL
FLOW OVER THE REGION MONDAY NIGHT THROUGH TUESDAY MORNING. THE
CENTER OF SFC HIGH PRESSURE IS THEN PROGGED TO SETTLE IN LATE-DAY
TUESDAY AND REMAINS IN PLACE THROUGH WEDNESDAY MORNING. MODELS
REMAIN IN GOOD AGREEMENT WITH A MODERATE RETURN S-SELY FLOW
SETTING UP OVER THE NRN PLAINS WEDNESDAY AFTERNOON...CONTINUING
THROUGH THE DAY THURSDAY AS A SFC COLD FRONT APPROACHES FROM THE
NORTHWEST. MODELS ARE IN GOOD AGREEMENT THAT QUITE THE VIGOROUS
FRONTAL BOUNDARY WILL PUSH FROM NW TO SE THROUGH THE REGION
THURSDAY NIGHT/FRIDAY MORNING. BOTH GFS AND ECMWF HAVE SLOWED THE
TIMING OF THE FRONT BY ABOUT SIX HOURS AND ARE FARTHER NORTH WITH
THE ASSOCIATED UPPER LEVEL SHORT-WAVE TROUGH AND ITS ASSOCIATED
ATMOSPHERIC LIFT...SO CONFIDENCE IS LOW IN SENSIBLE WEATHER
IMPACTS THURSDAY NIGHT/FRIDAY.

&&

.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE TAF SITES TODAY.
CIGS WILL BE BELOW 1000 FT AT TIMES ESPECIALLY DURING THE MORNING
HOURS. VSBYS IN RAIN AND LIGHT FOG WILL DROP TO AROUND 2SM AT
TIMES.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...TMT
LONG TERM...CHURCH
AVIATION...TMT

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 5, 4:42 AM CDT, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
442 AM CDT SAT MAY 5 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
442 AM CDT SAT MAY 5 2012 /342 AM MDT SAT MAY 5 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION TODAY. LARGE
HAIL IS POSSIBLE ACROSS PORTIONS OF CENTRAL SOUTH DAKOTA EARLY
THIS MORNING WITH THE FIRST BATCH OF STORMS. AS THE DAY
PROGRESSES...SEVERE STORMS WILL BE POSSIBLE ACROSS PARTS OF
SOUTHEAST...EAST CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA. LARGE
HAIL IS LIKELY WITH THE STRONGER STORMS. THE BIGGEST THREAT FOR
SEVERE STORMS WILL BE ACROSS SOUTHEAST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY.

TMT

In the hours before

Local storm report, May 5, 8:10 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
810 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HAIL             KENNEBEC                43.90N  99.86W
05/05/2012  E1.00 INCH       LYMAN              SD   CO-OP OBSERVER

            LSR

&&

EVENT NUMBER ABR1200104

KG
Local storm report, May 5, 8:14 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
814 AM CDT SAT MAY 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HAIL             6 SSE KENNEBEC          43.82N  99.82W
05/05/2012  E1.00 INCH       LYMAN              SD   COCORAHS

&&

EVENT NUMBER ABR1200105

KG

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 6:10 AM CDTSevere Thunderstorm WarningABRJones50 min
May 5, 6:21 AM CDTSevere Thunderstorm WarningABRLyman39 min
May 5, 6:50 AM CDTSevere Thunderstorm WarningABRLyman25 min
May 5, 6:58 AM CDTSevere Thunderstorm WarningABRJones, Lyman47 min
May 5, 7:45 AM CDTSevere Thunderstorm WarningABRBuffalo, Lyman45 min
May 5, 8:58 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman, Stanley, Sully47 min
May 5, 9:03 AM CDTSevere Thunderstorm WarningABRJones, Lyman42 min
May 5, 9:55 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman50 min
May 5, 10:29 AM CDTSevere Thunderstorm WarningABRHand, Spink31 min
May 5, 2:57 PM CDTFlash Flood WatchABRBrown, Buffalo, Clark, Codington, Day, Deuel and 6 more8 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.